NT RCMP warn of fentanyl overdoses in the Northwest Territories

Yellowknife, Northwest Territories – The NT RCMP are warning the public of a resurgence of fentanyl use in the Territory after responding to two overdoses.

On May 28th, 2020, Yellowknife RCMP and the City of Yellowknife Emergency Medical Services (EMS) responded to a call of a reported overdose. Upon arrival at the scene, police and paramedics found an unresponsive man. The man was revived by EMS and later admitted to consuming a substance he knew to be fentanyl.

Fentanyl Overdose Warning
Fentanyl Overdose Warning

On June 16th, 2020, the RCMP in the Sahtu region responded to a request for assistance for an unresponsive man in a residence. A witness described the man became unconscious and was having very shallow breathing. When RCMP arrived at the residence, the man was no longer breathing. RCMP administered Naloxone. The man was then transported to hospital where additional doses of Naloxone were administered. The man regained consciousness.

“The RCMP’s mandate is to respond to calls for service and proactively investigate criminal activities. The RCMP can also assist their partners in the health community, from time to time, and provide first aid response when encountering a health crisis. RCMP members carry Naloxone kits and are trained to properly use them if needed” states Staff Sergeant Dean Riou, NT RCMP NCO in charge of Federal policing.

“After a series of enforcement actions targeting the illicit fentanyl trade between 2014 and 2016, the NT RCMP have not seized any fentanyl since November 2016. Through investigation and anecdotal evidence, we believe its presence since then in the Northwest Territories was significantly diminished” adds S/Sgt Riou.

“To see a resurgence of the drug, with near-fatal consequences, is extremely disappointing. We want to remind people of the danger of using opioids, and other hard drugs that could be mixed with opioids.”

Signs of fentanyl overdose include slow, irregular, shallow breathing, clammy skin, pinpoint pupils, and loss of consciousness. If you suspect someone is having an overdose, call 911 immediately.

If you are an opioid user, or are in contact with someone who is, Naloxone kits are available for free at any pharmacy or health centre in the NT.

Anyone with information on drug trafficking or any other criminal activity is asked to call Yellowknife RCMP at 669-1111, contact Crime Stoppers at 1-800-222-8477 nwtnutips.com, (click on “submit a web tip”) or text: “nwtnutips” plus your message to 274637.

Yellowknife RCMP



Please help spread the word by "sharing" our reports on your social media accounts.



Drug Reports